Arkansas, 2009

Winter Weather in Arkansas, January 5 to 6, 2009

January 5 to 6, 2009 · NWS LZK · 37 events in 36 counties and zones

Relatively warm, moist air from the Gulf of Mexico began overrunning a cold air mass at the surface very early on the morning of the 5th. In southern Arkansas, temperatures were just warm enough for the precipitation to fall as rain.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Relatively warm, moist air from the Gulf of Mexico began overrunning a cold air mass at the surface very early on the morning of the 5th. In southern Arkansas, temperatures were just warm enough for the precipitation to fall as rain. However, in central Arkansas, below-freezing temperatures caused freezing rain to break out during the early morning hours. During the first few hours that the precipitation fell, there was some sleet and even scattered thunderstorms. From later into the morning and afternoon, freezing rain and freezing drizzle spread into eastern, north central, and northeastern Arkansas. Although a few icy patches developed on bridges and overpasses during the daylight hours, the vast majority of the ice collected on trees and power lines. By late in the afternoon, some tree branches began to fall and take down some power lines, especially through the central part of the state. Additional rounds of freezing rain and freezing drizzle moved through during the night of the 5th and early on the 6th. Greatest ice accrual was from near Haskell to southwest Little Rock and from south of Lonoke to Carlisle. Driving conditions worsened during the nighttime hours, with many more accidents occurring. After daylight on the 6th, temperatures gradually warmed from south to north, changing the remaining precipitation over to rain and drizzle. By midday on the 6th, no freezing precipitation remained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 5, 5:54 AM CST, 6 minutes earlier.

Area forecast discussion, Jan 5, 5:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
554 AM CST MON JAN 5 2009

.AVIATION...
PREVAILING MVFR CONDITIONS WILL CONTINUE ACROSS CENTRAL AND SOUTH
ARKANSAS THIS MORNING...WITH CEILINGS BETWEEN 2000 AND 2500 FT.
-RA EXPECTED TO SPREAD FROM THE SOUTH THROUGHOUT THE MORNING HOURS
AND BRING PERIODS OF IFR CONDITIONS AS CEILINGS AND VISIBILITIES
DECREASE WITH OVERRUNNING LOW LEVEL MOISTURE. ADDED PROB30 TO
NORTH TERMINALS LATE IN THE PERIOD...WHERE DRIER AIR EXISTS
PRECIPITATION WILL NOT BE AS LIKELY AND WILL NOT LAST AS LONG.

&&

.PREV DISCUSSION... /ISSUED 315 AM CST MON JAN 5 2009/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ACTIVE...PROGRESSIVE PATTERN CONTINUING TO BE ADVERTISED BY ALL
SHORT RANGES MODEL THIS MORNING. MODELS CONTINUE TO BE IN GOOD
AGREEMENT IN THE SYNOPTIC SCALE WITH SOME DIFFERENCES IN THE SMALLER
DETAILS STILL SHOWING UP. WITH PATTERN REMAINING PROGRESSIVE AS IT
IS...FEEL THE SLOWER NAM IS THE OUTLIER AND WILL LEAN MORE TOWARDS
THE GFS/ECMWF BLEND THAT HAS BEEN PERFORMING WELL OF LATE.

PROLONGED WET PERIOD SHAPING UP FOR THE MAJORITY OF THE FORECAST
AREA. LATEST SURFACE ANALYSIS PLACES COLD FRONT ACROSS CENTRAL
LOUISIANA WITH HIGH PRESSURE CENTERED OVER SOUTH CENTRAL MISSOURI.
OBSERVATIONS INDICATE LOW SURFACE DEWPOINTS WORKING INTO THE
NORTHERN PART OF THE FORECAST AREA AS THE HIGH MOVES TO THE EAST.

SOUTHERN STREAM IMPULSE ..CLEARLY VISIBLE ON MOISTURE CHANNEL
IMAGERY THIS MORNING...WILL APPROACH THE FORECAST AREA FOR LATER
TODAY. RAIN WILL DEVELOP OVER THE SOUTH EARLY TODAY AND SPREAD
NORTHWARD AS ISENTROPIC LIFT AND OVERRRUNING INCREASE. PRECIPITATION
CHANCES WILL BE LESS ACROSS THE NORTH AS THE OVERRUNNING MOISTURE
ENCOUNTERS DRIER AIR IN THE LOW LEVELS.

PROBLEM CONTINUES TO BE PRECIP TYPE OVER THE NORTH WHERE THE DRIEST
AIR IS IN PLACE. AS PRECIPITATION STARTS...TEMPERATURES MAY WET BULB
DOWN CLOSE OR CLOSE TO FREEZING FOR FREEZING RAIN/RAIN MIX. HOWEVER
THE CROSS SECTIONS SHOW THE DRY AIR TO BE RATHER EXTENSIVE AND BY
THE TIME THE COLUMN MOISTENS UP ENOUGH TO SUPPORT ANY PRECIPITATION
..SURFACE TEMPERATURES MAY BE ABOVE THE FREEZING MARK AS SHOWN BY
BUFKIT/MODEL SOUNDINGS. CONFIDENCE NOT OFF THE CHARTS WITH THIS
THINKING LOOKING AT THE DRY AIR IN PLACE OVER THE NORTH. FEEL THE
BEST COURSE OF ACTION AT THIS TIME IS TO INTRODUCE MORE WIDESPREAD
FREEZING PRECIPITATION THIS MORNING ON THE NORTHERN EDGE OF THE
NORTHERN EDGE OF THE DEVELOPING PRECIPITATION SHIELD. NO HEADLINES
NEEDED AT THIS POINT BUT WILL KEEP A WARY EYE ON IT.

WILL ALSO HOIST A FLASH FLOOD WATCH FOR PARTS OF THE SOUTH. PWATS AS
MUCH AS TWO HUNDRED PERCENT ABOVE NORMAL. WITH THE GROUND SATURATED
IN MANY AREAS AND DORMANT/DEAD VEGETATION...WATER WILL HAVE NO WHERE
TO RUN. WATCH MAY NEED TO BE EXTENDED FURTHER NORTH AS SYSTEM LOOKS
TO BE A VERY EFFICIENT RAIN MAKER.

PRECIPITATION WILL CONTINUE THROUGH TUESDAY MORNING BEFORE SURFACE
LOW PRESSURE...WHICH DEVELOPS ON THE COLD FRONT TO THE SOUTH MOVES
OFF TO THE NORTHEAST. ONCE UPPER LEVEL SUPPORT MOVES THROUGH TUESDAY
NIGHT...DRIER CONDITIONS RETURN TO THE FORECAST AREA AS SURFACE
HIGH PRESSURE MOVES ALONG THE GULF COAST. NORTHWEST FLOW WEDNESDAY
DAMPENS OUT BY THE END OF THE PERIOD FOR WARMING TEMPERATURES.
OVERALL MAV/MEX NUMBERS LOOK GOOD AND ARE GENERALLY ACCEPTED.

LONG TERM...FRIDAY THROUGH SUNDAY
NEARLY ZONAL FLOW TO BEGIN THE LONG TERM...WITH TEMPS WELL ABOVE
NORMAL FOR THIS TIME OF YEAR. BY FRIDAY AFTERNOON...MODELS SHOW A
SIGNIFICANT INCREASE IN MOISTURE OUT AHEAD OF A COLD FRONT EXPECTED
TO MOVE THROUGH FRIDAY NIGHT. THERE ARE SOME DIFFERENCES IN THE
MODELS AS FAR AS THE TIMING. GFS SHOWS THE FRONT OUT OF THE FA BY
SATURDAY MORNING...WHERE AS THE ECMWF KEEPS THE FRONT AND ASSOCIATED
PRECIP IN THE VICINITY THROUGH LATE SATURDAY. WENT WITH THE MORE
CONSISTENT GFS AND TAPERED OFF PRECIP FROM THE NORTHWEST OVERNIGHT
FRIDAY.

EXPECT A COOL DOWN AFTER FROPA...WITH TEMPS BACK CLOSER TO NORMAL
FOR THE WEEKEND. HIGHS WILL GENERALLY BE IN THE 40S AND 50S WITH
LOWS IN THE 20S AND 30S...AS NORTHWESTERLY FLOW SETS UP ONCE AGAIN
ACROSS THE MIDSOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     39  33  43  32 /  50  60  60  30
CAMDEN AR         40  37  51  38 /  90  90  90  30
HARRISON AR       38  32  43  31 /  40  50  50  20
HOT SPRINGS AR    38  34  50  36 /  80  80  80  20
LITTLE ROCK   AR  38  34  46  35 /  70  80  70  30
MONTICELLO AR     43  38  49  39 /  90 100  90  30
MOUNT IDA AR      38  34  50  33 /  70  70  80  20
MOUNTAIN HOME AR  38  32  43  31 /  40  50  50  20
NEWPORT AR        38  33  43  34 /  60  70  60  30
PINE BLUFF AR     39  37  47  38 /  90  90  80  30
RUSSELLVILLE AR   39  34  48  31 /  50  60  60  20
SEARCY AR         37  35  45  35 /  70  80  70  30
STUTTGART AR      38  36  46  37 /  80  90  80  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
ARKANSAS-BRADLEY-CALHOUN-CLARK-CLEVELAND-DALLAS-DESHA-DREW-GRANT-
HOT SPRING-JEFFERSON-LINCOLN-OUACHITA-PIKE.

&&

AVIATION...61
Hazardous weather outlook, Jan 5, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON JAN 05 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-061100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST MON JAN 05 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RECENT COLD FRONT...WHICH MOVED THROUGH THE REGION SUNDAY...HAS
STALLED SOUTH OF THE STATE AND IS EXPECTED TO REMAIN NEARLY
STATIONARY TODAY. WITH PLENTY OF GULF MOISTURE IN PLACE...ESPECIALLY
IN THE SOUTH...RAIN WILL DEVELOP AND SPREAD NORTH THROUGHOUT THE
MORNING HOURS. THERE WILL BE A CHANCE OF FROZEN PRECIPITATION IN THE
FORM OF FREEZING RAIN ACROSS THE NORTHERN HALF OF THE STATE THIS
MORNING...BEFORE CHANGING OVER TO ALL RAIN THIS AFTERNOON. ALTHOUGH
NO ICE ACCUMULATION IS EXPECTED...LIGHT SLEET OR FREEZING RAIN COULD
CAUSE SLICK SPOTS TO DEVELOP ON ROADWAYS.

RAIN WILL CONTINUE OVERNIGHT...BEFORE PUSHING OUT ALONG A COLD FRONT
TUESDAY AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THE
SOUTH. WITH THE GROUND ALREADY SATURATED AND THE MAJORITY OF THE
VEGETATION DEAD OR DORMANT...A FLASH FLOOD WATCH HAS BEEN ISSUED
TONIGHT THROUGH TUESDAY AFTERNOON FOR THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SYSTEM WILL EXIT TO THE SOUTHEAST TUESDAY AFTERNOON.
NORTHWESTERLY FLOW AND DRY WEATHER WILL RETURN THROUGH THE END OF
THE WEEK AS THIS SYSTEM PUSHES NORTHEAST OUT OF THE MID SOUTH.

THE NEXT CHANCE OF PRECIPITATION WILL NOT OCCUR TILL THE END OF THE
WEEK AS THE NEXT STORM SYSTEM BRINGS A COLD FRONT THROUGH THE
REGION. ONLY LIGHT PRECIPITATION IS EXPECTED AT THIS TIME...AND
TEMPERATURES WILL BE ABOVE FREEZING IN MOST LOCATIONS FOR ANOTHER
ROUND OF COLD RAIN. HOWEVER...THERE COULD BE A FEW HOURS OF FROZEN
PRECIPITATION OVER THE NORTH FRIDAY NIGHT INTO SATURDAY MORNING.
THIS SYSTEM WILL PUSH OUT SATURDAY...WITH HIGH PRESSURE AND DRY
CONDITIONS TO END THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

61

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 winter weather. Local standard time, as filed.

Winter Weather, Montgomery

When
January 5, 6:00 AM CST to January 6, 7:00 AM CST
Where
Montgomery forecast zone
Reported by
ASOS

Winter Weather, Garland

When
January 5, 6:00 AM CST to 1:00 PM CST
Where
Garland forecast zone
Reported by
ASOS
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Winter Weather, Hot Spring

When
January 5, 6:00 AM CST to 12:00 PM CST
Where
Hot Spring forecast zone
Reported by
Public
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
January 5, 7:00 AM CST to January 6, 10:00 AM CST
Where
Saline forecast zone
Reported by
Utility Company
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
January 5, 7:00 AM CST to 1:00 PM CST
Where
Clark forecast zone
Reported by
Emergency Manager
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

Ice in the trees occurred primarily across the northern part of the county.

Winter Weather, Sharp

When
January 5, 8:00 AM CST to January 6, 11:00 AM CST
Where
Sharp forecast zone
Reported by
AWOS
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Winter Weather, Yell

When
January 5, 8:00 AM CST to January 6, 7:00 AM CST
Where
Yell forecast zone
Reported by
Official NWS Observations

Winter Weather, Perry

When
January 5, 8:00 AM CST to January 6, 9:00 AM CST
Where
Perry forecast zone
Reported by
Official NWS Observations
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

Winter Weather, Faulkner

When
January 5, 8:00 AM CST to January 6, 11:00 AM CST
Where
Faulkner forecast zone
Reported by
Official NWS Observations
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Winter Weather, White

When
January 5, 8:00 AM CST to January 6, 11:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Winter Weather, Pulaski

When
January 5, 8:00 AM CST to January 6, 11:00 AM CST
Where
Pulaski forecast zone
Reported by
ASOS
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Winter Weather, Van Buren

When
January 5, 9:00 AM CST to January 6, 11:00 AM CST
Where
Van Buren forecast zone
Reported by
Official NWS Observations

Winter Weather, Cleburne

When
January 5, 9:00 AM CST to January 6, 11:00 AM CST
Where
Cleburne forecast zone
Reported by
Official NWS Observations
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

Several accidents occurred across the county. Minor accidents occurred on Arkansas Highway 110. A head-on collision occurred on Greers Ferry Dam. Narrows and Edgemont Bridges were solid ice. Problems also occurred on the Midway Bridge on Arkansas Highway 263 and Pearson Road. Arkansas Highway 25 and Arkansas 356 north of Quitman were also a concern.

Winter Weather, Independence

When
January 5, 9:00 AM CST to January 6, 6:00 AM CST
Where
Independence forecast zone
Reported by
Public
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

Winter Weather, Logan

When
January 5, 9:00 AM CST to January 6, 6:00 AM CST
Where
Logan forecast zone
Reported by
Official NWS Observations

Winter Weather, Scott

When
January 5, 9:00 AM CST to January 6, 6:00 AM CST
Where
Scott forecast zone
Reported by
Official NWS Observations

Winter Weather, Conway

When
January 5, 9:00 AM CST to January 6, 10:00 AM CST
Where
Conway forecast zone
Reported by
Official NWS Observations
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Winter Weather, Woodruff

When
January 5, 9:00 AM CST to January 6, 11:00 AM CST
Where
Woodruff forecast zone
Reported by
Official NWS Observations
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

Winter Weather, Polk

When
January 5, 9:00 AM CST to 1:00 PM CST
Where
Polk forecast zone
Reported by
AWOS

Winter Weather, Lonoke

When
January 5, 9:00 AM CST to January 6, 11:00 AM CST
Where
Lonoke forecast zone
Reported by
Utility Company
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Accidents were reported on the Arkansas Highway 321 overpass and where Arkansas Highway 89 crosses over U.S. Highway 67/167. Also, a head-on collision occurred on West Main Street in Cabot.

Winter Weather, Prairie

When
January 5, 9:00 AM CST to January 6, 11:00 AM CST
Where
Prairie forecast zone
Reported by
Utility Company
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
January 5, 9:00 AM CST to January 6, 11:00 AM CST
Where
Monroe forecast zone
Reported by
Utility Company
Coordinates
34.678, -91.204 (the zone’s center; the record gives no point)

Winter Weather, Grant

When
January 5, 9:00 AM CST to January 6, 12:00 AM CST
Where
Grant forecast zone
Reported by
Utility Company
Coordinates
34.290, -92.424 (the zone’s center; the record gives no point)

Winter Weather, Dallas

When
January 5, 9:00 AM CST to January 6, 12:00 AM CST
Where
Dallas forecast zone
Reported by
Emergency Manager
Coordinates
33.970, -92.654 (the zone’s center; the record gives no point)

Ice in the trees occurred primarily across the northern part of the county.

Winter Weather, Johnson

When
January 5, 10:00 AM CST to January 6, 6:00 AM CST
Where
Johnson forecast zone
Reported by
Official NWS Observations

Winter Weather, Fulton

When
January 5, 11:00 AM CST to January 6, 12:00 PM CST
Where
Fulton forecast zone
Reported by
Official NWS Observations
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Winter Weather, Sharp

When
January 5, 11:00 AM CST to January 6, 12:00 PM CST
Where
Sharp forecast zone
Reported by
Official NWS Observations
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

Winter Weather, Izard

When
January 5, 11:00 AM CST to January 6, 12:00 PM CST
Where
Izard forecast zone
Reported by
Official NWS Observations
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

Winter Weather, Stone

When
January 5, 11:00 AM CST to January 6, 11:00 AM CST
Where
Stone forecast zone
Reported by
Official NWS Observations
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
January 5, 11:00 AM CST to 11:00 PM CST
Where
Jefferson forecast zone
Reported by
Utility Company
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

Icy conditions were primarily in the northern part of the county.

Winter Weather, Arkansas

When
January 5, 11:00 AM CST to January 6, 12:00 AM CST
Where
Arkansas forecast zone
Reported by
Utility Company
Coordinates
34.291, -91.375 (the zone’s center; the record gives no point)

Icy conditions were primarily in the northern part of the county.

Winter Weather, Newton

When
January 5, 12:00 PM CST to January 6, 6:00 AM CST
Where
Newton forecast zone
Reported by
Official NWS Observations

Winter Weather, Searcy

When
January 5, 12:00 PM CST to January 6, 6:00 AM CST
Where
Searcy forecast zone
Reported by
Official NWS Observations

Winter Weather, Pope

When
January 5, 12:00 PM CST to January 6, 6:00 AM CST
Where
Pope forecast zone
Reported by
ASOS

Winter Weather, Boone

When
January 5, 10:00 PM CST to January 6, 9:00 AM CST
Where
Boone forecast zone
Reported by
ASOS

Winter Weather, Marion

When
January 5, 10:00 PM CST to January 6, 4:00 AM CST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Winter Weather, Baxter

When
January 6, 12:00 AM CST to 3:00 AM CST
Where
Baxter forecast zone
Reported by
ASOS
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139735, 139736, 139743, 139737, 139936, 139725, 139728, 139730, 139731, 139732, 139738, 139722, 139723, 139724, 139726, 139727, 139729, 139733, 139734, 139740, 139741, 139742, 139744, 139937, 139720, 139714, 139715, 139716, 139719, 139745, 139746, 139717, 139718, 139721, 139711, 139712, 139713.